• All threads and posts regarding Coronavirus COVID-19 can be found in our area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

Dementia Patches

Bella Cleo

Registered User
Aug 31, 2013
14
0
Hi I am new to this and not sure if I am in the write place to post a question but here goes:

My mother has been given Transdermal Patches for the early signs of Alzheimer she has been on 4.5mg for two months and now has been given the 9.5mg - does anyone have experience of any side affects going from the low dosage to the high dosage? Thank you
 

FifiMo

Registered User
Feb 10, 2010
4,705
0
Wiltshire
I take it the patch you are referring to is the exelon patch? The reason they give a small dose first is to check for major problems with the drug. Once they are satisfied this is not the case then they will consider increasing the dosage. Once on the higher dose you would think everything is fine but sometimes the dose is too much for people so please do watch for things that are out if the norm and contact her GP immediately if you are worried. Depending on how the symptoms are presenting themselves you should not feel bad about phoning an ambulance or going to A&E. It could be that the dr will just reduce the dosage that was working well before.

Hope this helps,

Fiona
 

Izzy

Volunteer Moderator
Aug 31, 2003
66,646
0
71
Dundee
My husband Watson Exelon patches for some time. He eventually changed to the capsules as he wouldn't keep the patches on':eek:

He did well on Exelon. I hope your mother does too.
 

Madaleelee

Registered User
Apr 6, 2013
9
0
Suffolk
Allergic reaction to patches

My Dad was on these patches for several months and initially had no side effects at all however after a few months he developed an allergic reaction to them. When the patches were removed he had red marks left where the patches had been despite the patches being applied to different sites each time. These marks stayed for several days and his body ended up covered with red marks :( A carer had to apply the patches for him as even more importantly than putting the patches on different sites each day was that the old patch was removed so that he didn't end up with more than one patch on at a time. After the allergic reaction he had to stop with the patches and start another med which he also became allergic to. He does have a history of allergic reactions though. Hopefully everything will be OK for your mother
 

seaurchin

Registered User
Oct 24, 2009
164
0
Hi, my husband can only tolerate the low dose exelon patches but they have helped to keep him reasonably stable for 3 and a half years. I hope you find them as helpful. Best wishes xxx
 

Bella Cleo

Registered User
Aug 31, 2013
14
0
Thank you to everyone for your prompt responses all helpful but I want to know if the higher patches cause my mother to wake up with a fuzzy head, she also says her vision is strained and a bit out of focus - could this be the stronger patches. It may be anxiety as my mother does suffer from this - basically I am trying to figure out if it is the patches or her anxiety so I guess the more information I have the better informed I am to help her.

She started on the Voleze 9.5mg/24h Transdermal Patch Rivastigmine again on 29th August (this is the second attempt at this higher dosage) and today she said her said was fuzzy and her eye sight a bit blurred - this is generally worse in the morning and gradually improves throughout the day.

She has been on the Exelon 4.5mg for two months with no problems.

I am trying to establish if it is psychosomatic or a real side affect before I speak to her care nurse on Monday as she seems to think it is mums anxiety causing her symptoms. All a bit conflicting and confusing.
Thank you for your help:)
 
Last edited:

nicoise

Registered User
Jun 29, 2010
1,806
0
My mum tolerated the 4.5mg patches well, and they were beneficial at that dose; as she was very sensitive to any drugs it was decided to leave it at that level rather than risk an adverse reaction and suffer the consequences.

Does your mum know that the dose has been changed to the higher level? You say this is the second attempt to try the higher dose - was the response the same last time?

If yes, then why not leave it at the lower level if that was achieving some improvement without an adverse response.

Whilst there may be a psychosomatic cause, equally there may an adverse reaction without it being caused by anxiety... as always, it is difficult to always be certain if there is a question of real/imagined in a particular person.